Kentucky, 2006

Damaging Wind in Kentucky, April 19, 2006

April 19, 2006 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 18, 9:00 PM EST, 7 hours 21 minutes earlier.

Area forecast discussion, Apr 18, 9:00 PM EST, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1000 PM EDT TUE APR 18 2006

.DISCUSSION...

MCS CURRENTLY DEVELOPING OVER MISSOURI WILL SLIDE SOUTHEAST
OVERNIGHT AND INTO THE CWA LATE TONIGHT. CURRENT TIMING AND CHANCES
LOOK GOOD IN THE GRIDS. FORECAST IS IN EXCELLENT SHAPE...ONLY UPDATE
IS TO REMOVE EVENING WORDING. UPDATED PRODUCTS OUT SHORTLY.

&&

.PREV DISCUSSION...

316 PM EDT TUE APR 18 2006

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...EARLY AFTERNOON
SURFACE ANALYSIS REVEALS A STATIONARY FRONT OVER THE SOUTHERN
TENNESSEE VALLEY DRAPED NORTHWEST INTO THE MISSOURI VALLEY WHERE IT
MEETS AN ADVANCING COLD FRONT OVER KANSAS AND OKLAHOMA. ENERGY ALOFT
WRAPPING AROUND A DEVELOPING CYCLONE OVER THE NORTHERN PLAINS WILL
WORK EAST TONIGHT. SOUTHWESTERLY FLOW IN ADVANCE OF THESE FEATURES
WILL TRANSPORT MOISTURE PLUME VISIBLE ON WATER VAPOR IMAGERY OVER
TEXAS AND ARKANSAS EASTWARD WHERE IT WILL RIDE UP OVER THE SHALLOW
BOUNDARY OVER THE TENNESSEE VALLEY. PRECIPITABLE WATER VALUES OVER
THE TENNESSEE VALLEY ARE PROGGED TO DOUBLE FROM THEIR VALUES OF
EARLIER THIS MORNING. MCS IS EXPECTED TO FORM NEAR THE TRIPLE POINT
OVER MISSOURI THIS AFTERNOON AND WORK SOUTHEAST LATE TONIGHT AND
EARLY WEDNESDAY GRAZING OUR FORECAST AREA. FRONT THEN LINGERS IN THE
AREA WEDNESDAY NIGHT THROUGH THE END OF THE SHORT TERM.

MODELS ARE SIMILAR THROUGH THE SHORT TERM AND NUDGED INHERITED
FORECAST TOWARD THE 12Z/18 NAM FOR SPECIFICS THROUGH TOMORROW. SOME
MODEL DIFFERENCES EMERGE THURSDAY AND THURSDAY NIGHT WITH GFS
SHOWING A MORE ACTIVE FRONT IN OUR AREA AND USED A BLEND OF GUIDANCE
HERE.

HAVE PAINTED A TIGHT POP GRADIENT LATE TONIGHT AND TOMORROW MORNING
ACROSS THE FORECAST AREA WITH NO POPS IN THE DRIER AIR ALONG MY
BORDER WITH RLX RANGING UP TO HIGH CHANCES ACROSS THE SOUTH.
CONVECTION WILL BE ELEVATED WITH ETA BUFKIT SOUNDINGS OVER KLOZ
SHOWING AROUND 1500 J/KG OF CAPE LIFTING A PARCEL FROM AROUND 850 MB
LATE TONIGHT ALONG WITH LOW WET BULB ZERO HEIGHTS...PROGGED TO BE
AROUND 9000 FT OR SO. AREA IS NOW JUST TO THE NORTHEAST OF ANY
SLIGHT RISK AREAS FROM SPC...BUT CANNOT RULE OUT A SEVERE HAIL EVENT
OR TWO IF SUCH A SOUNDING IS REALIZED LATER TONIGHT SOUTH OF THE HAL
ROGERS PARKWAY.

RAIN CHANCES SHOULD TAPER DOWN QUICKLY TOMORROW AFTERNOON AS LOW
LEVEL JET AXIS SHIFTS SOUTH. ATMOSPHERE DOES REMAIN UNSTABLE OVER THE
SOUTHWEST HOWEVER SO AN ISOLATED THUNDERSTORM REMAINS POSSIBLE DURING
THE AFTERNOON. MORE ENERGY IS THEN EJECTED EAST BY PLAINS SYSTEM AND
WILL LIKELY REACTIVATE THE FRONT OVER THE TENNESSEE VALLEY THURSDAY
AND THURSDAY NIGHT AND WILL INCREASE POPS INTO THE CHANCE RANGE FOR
THESE PERIODS.

AS FAR AS TEMPS ARE CONCERNED...EXPECT A RIDGE/VALLEY SPLIT TO FORM
OUT EAST EARLY WITH SKIES STILL CLEAR AND VERY LOW DEWPOINTS IN
PLACE. VALLEYS SHOULD RADIATE DOWN INTO THE LOW TO MID 40S WITH
RIDGES STAYING NEAR 50. OVER THE WEST HOWEVER WHERE SURFACE MOISTURE
IS HIGHER...LOWS WILL FALL SLOWER AND ONLY BOTTOM OUT IN THE LOW TO
MID 50S. MADE VERY FEW CHANGES TO THE REMAINDER OF THE PERIOD WITH
HIGHS IN THE MID TO UPPER 70S EACH DAY AND LOWS IN THE 50S...CLOSE TO
MAV GUIDANCE VALUES.

LONG TERM (FRIDAY THROUGH TUESDAY)...THE EXTENDED MODELS CONTINUE TO
HAVE VERY POOR RUN TO RUN CONSISTENCY...SO THE CONFIDENCE IN THE
TIMING OF THE MODELS IS VERY LOW. THE SEQUENCING OF THE PATTERN LOOKS
GOOD...JUST THE TIMING OF THE SHORT WAVES IS IN QUESTION.

FRIDAY STARTS WITH A SYSTEM MOVING THROUGH THE AREA. THE 500 HPA LOW
WILL BE OVER WISCONSIN WITH A TROUGH EXTENDING TO LOUISIANA. THE
COLD FRONT WILL MOVE THROUGH ON FRIDAY AND THEN THERE WILL BE SOME
POST FRONTAL SHOWERS DUE TO THE PROXIMITY OF THE COLD AIR FROM THE
UPPER LOW. ON SATURDAY MORNING THE 500 HPA LOW WILL BE OVER MICHIGAN
WITH A TROUGH EXTENDING SOUTH ACROSS WESTERN KENTUCKY. THESE
INSTABILITY SHOWERS WILL CONTINUE THROUGH SATURDAY NIGHT. SUNDAY
LOOKS TO BE DRY FROM THE CURRENT MODEL RUN. THE UPPER FLOW WILL BE
FROM THE NORTHWEST AND THE UPPER LOW WILL BE LOCATED JUST NORTH OF
LAKE EIRE. ON MONDAY...THE GFS HAS THE UPPER LOW KICKING OUT TO THE
EAST WITH A VERY STRONG SHORT WAVE WITH A CLOSED UPPER LOW OVER
NORTHERN MN. THE ECMWF IS A LITTLE SLOW WITH THIS SYSTEM...HOWEVER BY
MONDAY EVENING...THE ECMWF ALSO DEVELOPS A CLOSED LOW OVER SOUTHERN
ONTARIO. BY THIS TIME THE GFS HAS A CLOSED LOW OVER NORTHERN
WISCONSIN. AS THIS LOW DIGS SOUTH...THIS WILL BRING A FRONT ACROSS
THE AREA ON MONDAY AFTERNOON...OR BY THE ECMWF...ON MONDAY EVENING.
THINGS WILL REMAIN UNSETTLED UNTIL TUESDAY DUE TO THE PROXIMITY OF
THE UPPER LOW. TEMPERATURES THROUGH THE EXTENDED PERIOD WITH STAY
NEAR THE CLIMATOLOGICAL NORMS WITH HIGHS NEAR 70 AND LOW NEAR 50.

1026 AM EDT TUE APR 18 2006

LOW CLOUDS AND FOG HAVE JUST ABOUT COMPLETELY DISSIPATED NOW. WARM
FRONT LOCATED WELL TO OUR SOUTHWEST WILL WORK NORTHEAST SLOWLY LATER
TODAY BUT NO IMPACTS SHOULD BE FELT OVER OUR FORECAST AREA UNTIL LATE
TONIGHT.

FORECAST DATABASE IS IN GOOD SHAPE. WILL NEED TO UPDATE ZONES TO RID
THEM OF THE FOG WORDING AND HAVE TWEAKED HOURLY TEMPS/DEWPOINTS TO
LINE UP BETTER WITH CURRENT OBSERVATIONS AS FOG/STRATUS BELT OVER THE
CENTRAL PART OF THE FORECAST AREA EARLIER HAS TEMPS LOWER AND DEWS
HIGHER THAN THE SURROUNDING AREAS. AS MIXING TAKES PLACE THROUGH THE
DAY...THINGS WILL EQUALIZE QUICKLY HOWEVER AND FORECAST HIGHS LOOK
GOOD.

UPDATED PRODUCTS ARE ON THE WAY...

540 AM EDT TUE APR 18 2006

UPPER LEVEL LOW AND TROUGHING WAS OVER THE CANADIAN MARITIMES DOWN
INTO THE MID ATLANTIC STATES EARLY THIS MORNING WITH RIDGING OVER
THE MS VALLEY AND INTO THE OH VALLEY. FURTHER WEST UPPER LEVEL LOW
AND TROUGHING WAS OVER THE ROCKIES...WITH RIDGING ALONG THE WEST
COAST AND SW/V W OF IT OVER THE EASTERN PACIFIC. SFC HIGH PRESSURE
WAS CENTERED OVER NORTHERN ONTARIO AND RIDGING DOWN INTO THE OH AND
MS VALLEYS. THE COLD FRONT THAT CROSSED THE AREA ON MONDAY HAS
BECOME STATIONARY AND EXTENDS FROM THE GA COAST WNW THROUGH THE
NORTHERN SECTIONS OF THE GULF COAST STATES TO AN AREA OF LOW
PRESSURE OVER KS. ALSO OF NOTE IS DRIER AIR TO THE NORTH OF THE CWA
OVER SOUTHERN OH AND NORTHERN WV. IN ADDITION...0Z RAOB FROM ILN HAD
VERY DRY AIR ABOVE 850 MB.

FOR TODAY...UPPER AND SFC RIDGING WILL BE IN PLACE TODAY AND ONCE
MORNING FOG BURNS OFF MOSTLY SUNNY SKIES ARE ANTICIPATED.
EAST-NORTHEASTERLY LOW LEVEL FLOW WILL ADVECT IN SOME DRIER AIR AND
COMBINED WITH RATHER DEEP MIXING TODAY OF THE DRIER AIR ALOFT THAT
WAS OVER ILN LAST EVENING WILL ALLOW DEWPOINTS TO FALL OFF INTO THE
30S...ESPECIALLY THE NE 2/3 OF THE CWA. MIN RH IN THIS AREA SHOULD
BE NEAR THE CRITICAL 25% THRESHOLD.

MODELS ARE CONSISTENT WITH UPPER LOW OVER THE ROCKIES PUSHING EAST
AND CUTTING OFF FROM THE NORTHERN STREAM OVER THE DAKOTAS. THIS
SYSTEM WILL BECOME VERTICALLY STACKED WITH PARENT LOW OVER THE
DAKOTAS. THIS SYSTEM SHOULD MEANDER EAST AND REACH THE WESTERN GREAT
LAKES BY FRI NIGHT. THE TRIPLE POINT LOW SHOULD TRACK FROM THE
CENTRAL PLAINS TO THE NORTHERN PORTIONS OF THE GULF COAST
STATES...NEAR THE CURRENT STATIONARY BOUNDARY...THROUGH WED NIGHT
AND WEAKEN AS IT DOES SO. 0Z NAM AND GFS HAVE AN MCS DEVELOPING OVER
IL/MO TONIGHT WITH INCREASING LLJ TO AROUND 30 KTS TO THE EAST OF
THE LOW. BOTH TRACK THE CONVECTION TO THE SE...N OF THE BOUNDARY
TOWARD THE CWA (GFS) OR SC KY/SW PART OF THE CWA (NAM) LATE TONIGHT
INTO WED. MAV/MET POPS ARE GENERALLY IN THE SLIGHT CHANCE TO CHANCE
RANGE LATER TONIGHT AND CHANCE ON WED FOR JKL...AND EVEN LOWER THAN
THAT NE CWA. MAV/MET HAVE HIGH CHANCE OR LIKELY TONIGHT AT LOZ AND
SME TONIGHT AND LIKELY FOR WED.

GENERALLY FOLLOWED THE 0Z NAM SOLUTION WITH CONVECTION A LITTLE
FURTHER SW THAN THE 0Z GFS FOR LATE TONIGHT AND WEDNESDAY. TRENDED
POPS TOWARD THE HIGHER NEWER NUMBERS. ANY STORMS LATER TONIGHT WILL
BE ELEVATED AND COULD PERHAPS PRODUCE SOME SMALL HAIL AS NAM
FORECAST SOUNDINGS NEAR THE TN BORDER INDICATE A MARGINALLY TO
MODERATELY UNSTABLE LAYER ABOVE 900 MB ALONG WITH A VEERING WIND
PROFILE...AS WELL AS WBZ HEIGHTS BELOW 12KFT. ANY CONVECTION THAT
DEVELOPS ON WED AFTERNOON WILL MORE SFC BASED AND THOUGH SHEAR WILL
BE LOWER...NAM FORECAST SOUNDINGS INDICATE BETTER INSTABILITY AND
LOWER WBZ HEIGHTS BETWEEN 10 AND 11KFT. SFC DEWPOINTS MAY BE
OVERDONE AS WELL AS RESULTANT INSTABILITY...BUT MARGINALLY SEVERE
HAIL AND SOME STRONG WIND GUSTS COULD OCCUR OVER THE SW COUNTIES AS
INDICATED BY SPC DAY 2 OUTLOOK. WILL MENTION THIS POSSIBILITY IN THE
HWO.

THE RIDGE AXIS WORKS ACROSS THE CWA BY AROUND 12Z THU...THUS WITH
LOSS OF DAYTIME HEATING CONVECTION CHANCES WILL BE LOW ON WED NIGHT
AND WENT WITH A MIN IN POPS THEN. HOWEVER...MEAN ASCENT AND
INCREASING MOISTURE AHEAD OF AN APPROACHING COLD FRONT WILL LEAD TO
A CHANCE OF SHOWERS AND THUNDERSTORMS ON THU INTO THU NIGHT.

EXTENDED...A COLD FRONT WILL APPROACH THE REGION ON FRI...BUT 0Z GFS
AND ECMWF INDICATE THAT A SOUTHERN STREAM SW/V (CURRENT E PACIFIC
SYSTEM) WILL HELP DEVELOP A SFC WAVE OVER THE TX/OK AREA WITH THE
LOW TRACKING INTO THE OH VALLEY ON FRI NIGHT OR SAT. THE GFS IS
FASTER WITH THIS...WITH THE ECMWF SLOWER. CONFIDENCE IN THIS TIMING
WAS NOT GREAT ENOUGH TO MODIFY FRI TO SAT POPS ATTM. KEPT SLIGHT
CHANCE TO CHANCE POPS FROM THE PREVIOUS FORECAST TO COVER THIS
SCENARIO...THOUGH LATER SHIFTS MAY WANT TO CONSIDER RAISING FRI
NIGHT OR SAT POPS...AS THE COLD FRONT EVENTUALLY CROSSES THE CWA.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JM
Hazardous weather outlook, Apr 18, 9:22 PM EST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1022 PM EDT TUE APR 18 2006

KYZ050-051-058>060-068-069-079-080-083>088-106>118-120-191200-
MONTGOMERY-BATH-ESTILL-POWELL-MENIFEE-ROCKCASTLE-JACKSON-PULASKI-
LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-MORGAN-JOHNSON-WOLFE-
MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-LESLIE-LETCHER-
PIKE-
1022 PM EDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE LATE TONIGHT. THESE STORMS COULD PRODUCE
SMALL HAIL OR STRONG WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND FROM THURSDAY THROUGH
SATURDAY AND AGAIN ON MONDAY. THE STORM PREDICTION CENTER INDICATES
THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY FOR
AREAS NEAR THE TENNESSEE BORDER. THE MAIN THREAT FROM THESE STORMS
WILL BE LARGE HAIL AND STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ044-052-104-119-191200-
FLEMING-ROWAN-ELLIOTT-MARTIN-
1022 PM EDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND FROM THURSDAY THROUGH
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JP/JM

In the hours before

Local storm report, Apr 19, 2:55 AM EST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
355 AM EDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 AM     HAIL             CORBIN                  36.94N 84.11W
04/19/2006  E0.88 INCH       WHITLEY            KY   TRAINED SPOTTER

            NICKEL SIZE HAIL LASTED A COUPLE OF MINUTES.

&&

RAY
Local storm report, Apr 19, 3:00 AM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
400 AM EDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 AM     HAIL             4 NW CORBIN             36.98N 84.16W
04/19/2006  E0.88 INCH       LAUREL             KY   TRAINED SPOTTER

            NICKEL SIZE HAIL LASTED A COUPLE OF MINUTES.

&&

RAY
Local storm report, Apr 19, 3:41 AM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
441 AM EDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 AM     HAIL             5 E NORTH CORBIN        36.97N 84.00W
04/19/2006  E1.00 INCH       KNOX               KY   LAW ENFORCEMENT

            HAIL DENTED POLICE CAR.

0439 AM     HAIL             KEAVY                   37.00N 84.17W
04/19/2006  M0.88 INCH       LAUREL             KY   TRAINED SPOTTER

&&

WJM
Local storm report, Apr 19, 3:45 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
445 AM EDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     HAIL             FAUBUSH                 37.07N 84.83W
04/19/2006  E0.75 INCH       PULASKI            KY   FIRE DEPT/RESCUE

&&

JP

The radar

The Jackson,KY radar (KJKL), 62 km away, was scanning. The volume nearest the first event began at 09:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
April 19, 4:21 AM EST to 4:23 AM EST
Where
Clay County, Manchester
Measured
53 kt (61 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.150, -83.750

A few large limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500255.